Indiana, 2015

Hail in Indiana, August 3, 2015

August 3, 2015 · NWS IND · 3 events in 2 counties and zones

Scattered severe storms on the afternoon of the 3rd produced large hail across portions of Delaware and Randolph Counties. Golf ball size hail occurred southeast of Muncie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered severe storms on the afternoon of the 3rd produced large hail across portions of Delaware and Randolph Counties. Golf ball size hail occurred southeast of Muncie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 3, 2:09 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 3, 2:09 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
309 PM EDT MON AUG 3 2015

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED
BELOW.

&&

.SYNOPSIS...
ISSUED AT 306 PM EDT MON AUG 3 2015

A COLD FRONT WILL BRING CHANCES OF RAIN TO PORTIONS OF CENTRAL
INDIANA THROUGH WEDNESDAY...THEN AN AREA OF LOW PRESSURE WILL BRING
BETTER CHANCES FOR RAIN LATE THURSDAY. MOST OF CENTRAL INDIANA WILL
THEN SEE DRIER CONDITIONS FOR THE WEEKEND. TEMPERATURES WILL COOL TO
BELOW AVERAGE BY THURSDAY.

&&

.NEAR TERM /REST OF THIS AFTERNOON THROUGH TONIGHT/...

ISSUED AT 306 PM EDT MON AUG 3 2015

A STALLED COLD FRONT OVER SOUTHERN INDIANA...ALONG WITH SOARING
TEMPERATURES AND INSTABILITY WILL AIDE CONVECTIVE DEVELOPMENT FOR
THIS REST OF THIS AFTERNOON...SOME OF WHICH COULD REACH THE FAR
SOUTHERN COUNTIES OF THE FORECAST AREA THROUGH 00Z. HAVE LEFT LOW
POPS IN FOR THIS AREA FOR THE REST OF THIS AFTERNOON...THEN DRY FOR
TONIGHT. SKIES WILL BEGIN TO CLEAR OUT AT LEAST NORTH OF I 70. MOS
BLEND SEEMS REASONABLE GIVEN THE CONDITIONS FOR LOWS IN THE UPPER
50S (FAR NORTHERN COUNTIES) TO MID 60S (SOUTH).

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...

ISSUED AT 306 PM EDT MON AUG 3 2015

ON TUESDAY THE FRONT WILL MEANDER TO THE SOUTH JUST FAR ENOUGH TO GO
SLIGHT CHANCE POPS IN THE FAR SOUTHWEST BY LATER TUESDAY
EVENING...KEEPING THE BULK OF THE AREA DRY THROUGH EARLY DURING THE
DAY.

BY LATE TUESDAY NIGHT AND INTO WEDNESDAY THE FORCING WILL GRADUALLY
INCREASE FROM SOUTHWEST TO NORTHEAST AS AN UPPER TROUGH MOVES TOWARD
THE AREA. THIS TROUGH WILL INTERACT WITH THE SURFACE FRONT TO
GENERATE INCREASING CHANCES OF RAIN...WITH THE BEST SHOT OF RAIN
THIS PERIOD DURING THE WEDNESDAY NIGHT THROUGH EARLY THURSDAY TIME
PERIOD. WENT WITH CATEGORICAL POPS FOR ALL LOCATIONS AT ONE POINT
DURING THIS 24 HOUR TIME FRAME. VERY HIGH PRECIPITABLE WATER IN
EXCESS OF 2 TO 2.5 INCHES COULD ALLOW FOR A COUPLE OF INCHES OF
RAIN. FOR NOW HAVE UP TO AN INCH IN THE FORECAST BUT RAINFALL TOTALS
WILL LIKELY CHANGE AS WE GET CLOSER TO THE EVENT.

GENERALLY STUCK WITH A MOS BLEND FOR TEMPERATURES...HOWEVER DID
MAKE SOME MINOR ADJUSTMENTS ON WED NIGHT INTO THU TO ACCOUNT FOR
THE ABUNDANT CLOUD COVER AND PRECIPITATION EXPECTED.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

ISSUED AT 232 PM EDT MON AUG 3 2015

REGIONAL INITIALIZATION LOOKS GOOD AND FOLLOWS THE MODELS WELL.
THE PERIOD WILL BEGIN WITH THE LOW PRESSURE SYSTEM EXITING THE AREA
TO THE EAST. THIS WILL BE FOLLOWED BY AN UPPER LEVEL WAVE THAT WILL
CONTINUE SHOWER AND THUNDERSTORM CHANCES THROUGH SATURDAY MORNING.
DRY WEATHER WILL THEN MOVE IN AS THE LARGE UPPER LEVEL HIGH PRESSURE
OVER THE DESERT SOUTHWEST PUSHES EASTWARD OVER TEXAS AND
EXPANDS...CAUSING RIDGING TO EFFECT CENTRAL INDIANA. SHOWER AND
THUNDERSTORM CHANCES WILL RETURN FOR MONDAY AS ANOTHER WAVE
APPROACHES FROM THE PLAINS.

TEMPERATURES WILL REMAIN BELOW NORMAL TO START THE PERIOD...BUT WILL
REBOUND BACK TO SEASONAL NORMALS BY SUNDAY NIGHT AS WE MOVE OUT OF
THE NORTHWESTERLY FLOW PATTERN.

&&

.AVIATION /DISCUSSION FOR THE 031800Z TAFS/...

ISSUED AT 1247 PM EDT MON AUG 3 2015

VFR CONDITIONS ARE EXPECTED THE NEXT 12 HOURS...WITH MVFR FOG
POSSIBLE AFT 040900Z.

A WEAK TROUGH OF LOW PRESSURE WAS EXITING CENTRAL INDIANA THIS
AFTERNOON AND A FEW LINGERING CU CLOUDS WERE FOUND ALONG WITH IT.
AS HEATING CONTINUES THIS AFTERNOON AND THE TROUGH PASSES...THE
CU IS EXPECTED TO DISSIPATE AS DRIER AIR ARRIVES ON NW WINDS.

BY 00Z HEATING WILL BE LOST AND WEAK SURFACE HIGH PRESSURE WILL
CONTINUE TO BUILD ACROSS THE AREA...PROVIDING CLEAR SKIES AND
LIGHT WINDS. THIS WILL BE A GOOD SET UP FOR FOG...PARTICULARLY AT
LAF...AS RAIN FELL THERE LAST NIGHT AND TO A LESSER DEGREE...HUF
AND BMG WHERE TEMPS ARE EXPECTED TO BE A BIT COOLER. AT THAT TIME
SOME MVFR FOG WILL BE POSSIBLE.

FORECAST SOUNDINGS ON TUESDAY MORNING CONTINUE TO SHOW A DRY
COLUMN WITH CONVECTIVE TEMPS IN THE LOW TO MID 80S. THUS EXPECTED
A RETURN TO VFR WITH PARTLY CLOUDY SKIES AS MORNING FOG DISSIPATES
WITH SCT CU DEVELOPMENT BY LATE MORNING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....MMB/PUMA
AVIATION...JP
Hazardous weather outlook, Aug 3, 5:24 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS
624 AM EDT MON AUG 3 2015

INZ021-028>031-035>040-043>047-051-052-054-055-041030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
VIGO-CLAY-MORGAN-JOHNSON-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...INDIANAPOLIS...TERRE HAUTE
624 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: A LITTLE DRIER AIR WILL MOVE IN BEHIND A COLD FRONT
TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS WILL RETURN TO PART OF THE AREA TUESDAY
NIGHT AND TO MOST AREAS WEDNESDAY INTO FRIDAY. MORE STORMS ARE
POSSIBLE ACROSS WESTERN AREAS SATURDAY NIGHT INTO SUNDAY.
WIDESPREAD SEVERE STORMS ARE UNLIKELY. LIGHTNING AND BRIEF HEAVY
RAIN ARE A THREAT WITH ANY THUNDERSTORM.

DISCUSSION: FRONTAL SYSTEMS AND UPPER AIR DISTURBANCES WILL BRING
THUNDERSTORM CHANCES TO CENTRAL INDIANA FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ041-042-048-049-053-056-057-060>065-041030-
DELAWARE-RANDOLPH-HANCOCK-HENRY-OWEN-SHELBY-RUSH-SULLIVAN-GREENE-
MONROE-BROWN-BARTHOLOMEW-DECATUR-
INCLUDING THE CITIES OF...MUNCIE...SHELBYVILLE...BLOOMINGTON...
COLUMBUS
624 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE TODAY. A FEW STRONG STORMS ARE
POSSIBLE.

HAZARDS: GUSTY WINDS...SMALL HAIL...HEAVY RAIN...LIGHTNING.

TIMING: THROUGH 800 PM.

DISCUSSION: A COLD FRONT WILL MOVE ACROSS THE AREA TODAY AND WILL
GENERATE SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS WILL RETURN TO PART OF THE AREA TUESDAY
NIGHT AND TO MOST AREAS WEDNESDAY INTO FRIDAY. MORE STORMS ARE
POSSIBLE ACROSS WESTERN AREAS SATURDAY NIGHT INTO SUNDAY.
WIDESPREAD SEVERE STORMS ARE UNLIKELY. LIGHTNING AND BRIEF HEAVY
RAIN ARE A THREAT WITH ANY THUNDERSTORM.

DISCUSSION: FRONTAL SYSTEMS AND UPPER AIR DISTURBANCES WILL BRING
THUNDERSTORM CHANCES TO CENTRAL INDIANA FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067>072-041030-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...VINCENNES...BEDFORD...SEYMOUR
624 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE...AND SOME COULD BE STRONG.

HAZARDS: GUSTY WINDS...SMALL HAIL...HEAVY RAIN...LIGHTNING.

TIMING: THROUGH 1100 PM.

DISCUSSION: A COLD FRONT WILL MOVE ACROSS THE AREA TODAY AND WILL
GENERATE SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS WILL RETURN TO PART OF THE AREA TUESDAY
AND TO MOST AREAS WEDNESDAY INTO FRIDAY. MORE STORMS ARE POSSIBLE
ACROSS WESTERN AREAS SATURDAY NIGHT INTO SUNDAY. WIDESPREAD SEVERE
STORMS ARE UNLIKELY. LIGHTNING AND BRIEF HEAVY RAIN ARE A THREAT
WITH ANY THUNDERSTORM.

DISCUSSION: FRONTAL SYSTEMS AND UPPER AIR DISTURBANCES WILL BRING
THUNDERSTORM CHANCES TO CENTRAL INDIANA FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Aug 3, 2:14 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
314 PM EDT MON AUG 3 2015

INZ041-042-049-032000-
RANDOLPH IN-HENRY IN-DELAWARE IN-
314 PM EDT MON AUG 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...SOUTHEASTERN
DELAWARE AND SOUTHWESTERN RANDOLPH COUNTIES UNTIL 400 PM EDT...

AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF MUNCIE...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MUNCIE...MOORELAND...LOSANTVILLE...MODOC...SPRINGPORT...
BLOUNTSVILLE...PRAIRIE CREEK RESERVOIR AND SUMMIT LAKE STATE PARK.

LAT...LON 4000 8503 4000 8520 3993 8520 4010 8551
      4019 8543 4012 8497
TIME...MOT...LOC 1913Z 290DEG 17KT 4009 8533

KOCH

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Delaware

When
August 3, 2:27 PM EST to 2:32 PM EST
Where
Delaware County, 0.53 mi W of Gates Corner
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
40.100, -85.260

Hail fell for 5 to 10 minutes and covered the ground in patches.

Hail, Randolph

When
August 3, 2:30 PM EST to 2:35 PM EST
Where
Randolph County, 0.21 mi NW of Losantville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.022, -85.183

Hail was seen on Facebook.

Hail, Randolph

When
August 3, 2:41 PM EST to 2:43 PM EST
Where
Randolph County, 0.4 mi SSE of Modoc
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.044, -85.128

Law enforcement out on a call observed the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597982, 597986, 597989.